Skip to main content

Equidistribution of Rational Matrices in their Conjugacy Classes

Abstract.

Let G be a connected simply connected almost\( \mathbb{Q} \)-simple algebraic group with \( G \,{\text{: = }}{\mathbf{G}}{\text{(}}\mathbb{R}{\text{)}} \) non-compact and \( \Gamma \, \subset \,{\mathbf{G}}_{\mathbb{Q}} \) a cocompact congruence subgroup. For any homogeneous manifold \( x_{0} H\, \subset \,\Gamma \backslash G \) of finite volume, and a \( a\, \in \,{\mathbf{G}}_{\mathbb{Q}} \), we show that the Hecke orbit T a (x 0 H) is equidistributed on \( \Gamma \backslash G \) as \( {\text{deg}}(a)\, \to \,\infty \), provided H is a non-compact commutative reductive subgroup of G. As a corollary, we generalize the equidistribution result of Hecke points ([COU], [EO1]) to homogeneous spaces G/H. As a concrete application, we describe the equidistribution result in the rational matrices with a given characteristic polynomial.

This is a preview of subscription content, access via your institution.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Yves Benoist.

Additional information

The second author partially supported by DMS 0333397.

Received: May 2005 Revision: March 2006 Accepted: June 2006

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Benoist, Y., Oh, H. Equidistribution of Rational Matrices in their Conjugacy Classes. GAFA, Geom. funct. anal. 17, 1–32 (2007). https://doi.org/10.1007/s00039-006-0585-4

Download citation

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00039-006-0585-4

Keywords and phrases:

  • Equidistribution
  • conjugacy classes
  • Hecke operators
  • rational matrices
  • Hecke points

AMS Mathematics Subject Classification:

  • 11D45
  • 37A17
  • 37A25
  • 37A45